Montana, 2008

Tornado in Montana, April 9, 2008

April 9, 2008 · NWS MSO · 1 event in 1 county or zone

Cool upper level trough triggered two land spouts near the Kalispell area that lasted for around 10 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Cool upper level trough triggered two land spouts near the Kalispell area that lasted for around 10 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 9, 2:01 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 9, 2:01 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT WED APR 9 2008

CORRECTION TO ADD AVIATION SECTION

.DISCUSSION...A NORTHWEST FLOW ALOFT WILL PUSH A WEATHER
DISTURBANCE AND ADDITIONAL COOL AIR ACROSS NORTHCENTRAL IDAHO AND
WESTERN MONTANA LATE TONIGHT AND THURSDAY MORNING. THERE APPEARS
TO BE SUFFICIENT MOISTURE...ENERGY TO SUPPORT A BRIEF PERIOD OF
LIGHT TO MODERATE SNOW IN THE CLEARWATERS...CAMAS
PRAIRIE...BITTERROOTS IN THE MOUNTAINS OF NORTHWEST MONTANA
THURSDAY MORNING. HOWEVER...GIVEN SPEED OF THE SYSTEM IT APPEARS
SNOW AMOUNTS SHOULD REMAIN AT OR BELOW SNOW ADVISORY AMOUNTS AND
THUS NO HEADLINE HAS BEEN ISSUED AT THIS TIME. THE NORTHWEST FLOW
ALOFT WILL SUPPORT A COOL...MOIST AND UNSTABLE ATMOSPHERE THURSDAY
AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE BELOW NORMAL
THURSDAY. HIGH PRESSURE SHOULD BEGIN TO BUILD OVER THE REGION
FRIDAY.

SATURDAY THROUGH MONDAY...EXPECT THE WARMEST WEEKEND OF THE YEAR
SO FAR. ALL MODELS CONTINUE TO SHOW A BUILDING RIDGE THROUGH
MONDAY. THUS CONFIDENCE IS HIGH FOR A DRY AND WARM
WEEKEND...TEMPERATURES APPROACHING THE 70S BY SUNDAY.

TUESDAY AND WEDNESDAY...MODELS CONTINUE TO FLIP FLOP FROM RUN TO RUN
ON HOW TO HANDLE THE REST OF NEXT WEEK. THE GFS IS NOW TRYING TO
DEVELOP A CLOSED LOW TO OUR SOUTHWEST. THE ECMWF AND NOW
CANADIAN ARE INDICATING MORE OF A TROFINESS SOLUTION. IN ANY CASE
THE RIDGE WILL HAVE BROKEN DOWN AND A RETURN TO COOLER
TEMPERATURES AROUND NORMAL WITH SOMEWHAT OF AN UNSTABLE SOLUTION.
THUS HAVE KEPT A SLIGHT CHANCE TO LOW CHANCE OF
PRECIPITATION...ESPECIALLY IN THE MOUNTAINS AS CONFIDENCE IS NOT
HIGH ENOUGH TO GO ANY HIGHER OR LOWER.

&&

.AVIATION...PLENTY OF SHOWERS HAVE DEVELOPED THIS AFTERNOON AS THE
AIR MASS HAS DESTABILIZED THROUGH DAY-TIME HEATING. THESE
SHOWERS ARE FOCUSED PRIMARILY OVER THE HIGHER TERRAIN RESULTING IN
MOUNTAIN AND PASS OBSCUREMENT. CONDITIONS ARE EXPECTED TO IMPROVE
ACROSS WESTERN MONTANA AND LEMHI COUNTY AS SHOWERS DIMINISH AFTER
DARK. HOWEVER...THE IDAHO PANHANDLE MAY MAINTAIN SUFFICIENT
MOISTURE AND INSTABILITY FOR THE CONTINUATION OF PRECIPITATION
OVERNIGHT...AND SUBSEQUENT TERRAIN OBSCUREMENT. MORE SHOWERS ARE
EXPECTED AGAIN THURSDAY UNDER THE NORTHWEST FLOW ALOFT...AGAIN
HIGHER TERRAIN WILL IMPACTED MOST.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....RPN
AVIATION...BAUCK/JOHNSON
Hazardous weather outlook, Apr 9, 12:52 PM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
152 PM MDT WED APR 9 2008

IDZ005-006-MTZ004-006-101100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
152 PM MDT WED APR 9 2008 /1252 PM PDT WED APR 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER SYSTEM WILL PUSH INTO IDAHO AND WESTERN MONTANA LATE
TONIGHT AND THURSDAY. THIS WEATHER SYSTEM HAS THE POTENTIAL TO
PRODUCE 2 TO 4 INCHES OF SNOW OVER THE MOUNTAIN PASSES AND IN
AREAS SUCH AS PIERCE...HEADQUARTERS...HAUGAN AND POWELL BY MID DAY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-101100-
OROFINO/GRANGEVILLE REGION-
1252 PM PDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER SYSTEM WILL PUSH INTO IDAHO LATE TONIGHT AND THURSDAY MORNING.
THIS WEATHER SYSTEM HAS THE POTENTIAL TO PRODUCE 1 TO 3 INCHES OF
SNOW IN THE CAMAS PRAIRIE AND WHITE BIRD SUMMIT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 134 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Flathead

When
April 9, 4:45 PM MST to 5:00 PM MST
Where
Flathead County, 1.7 mi NW of Kalispell
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
48.220, -114.342

Public reported sighting of land spout to news media at around 600 PM MDT. Pictures were taken by three different residents in the area confirming location of land spout touch down between 3 Mile Drive and 4 Mile Drive near Kalispell. A possible secondary funnel occurred farther to the northwest. The Land Spout started from a cumulus cloud around 545 PM, touched down at 550 PM and then dissipated shortly after 600 PM MDT. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyThe tornado archive for Montana, 2008Warnings in Montana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80675.